Article Text

PDF

Multifocal electroretinogram demonstrated macular toxicity associated with ethambutol related optic neuropathy
  1. T Y Y Lai1,
  2. W-M Chan1,
  3. D S C Lam1,
  4. E Lim2
  1. 1Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, Hong Kong Eye Hospital, Hong Kong, People’s Republic of China
  2. 2Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, Prince of Wales Hospital, Hong Kong, People’s Republic of China
  1. Correspondence to: Dr Wai-Man Chan Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, 3/F, Hong Kong Eye Hospital, 147K Argyle Street, Kowloon, Hong Kong; cwm6373netvigator.com

Statistics from Altmetric.com

Ethambutol is an effective drug in the first line treatment for tuberculosis but its use may be associated with ocular toxicity.1 Toxic optic neuropathy is the most important ocular side effect and is related to the dose and duration of treatment.2 It is usually bilateral and both central and peripheral types of optic neuropathy have been described. The central type involves the papillomacular bundle and results in decreased visual acuity, caecocentral scotoma, and blue-yellow colour vision loss, whereas the peripheral type causes peripheral visual field loss, especially bitemporal defects with sparing of visual acuity and red-green colour vision impairment.3 In additional to the optic nerve toxicity, studies have also demonstrated that ethambutol may also be toxic at the retinal level.4–6 We report a patient with ethambutol related toxic optic neuropathy associated with bilateral macular toxicity as demonstrated by multifocal electroretinogram (mfERG). To our knowledge, evaluation of ethambutol related macular toxicity with mfERG has not been previously reported.

Case report

A 45 year old man with pulmonary tuberculosis presented with a 3 week history of gradual bilateral visual loss. He has been on antituberculosis therapy with ethambutol 900 mg (15 mg/kg/day), rifampicin 600 mg, isoniazid 300 mg, and pyrazinamide 2 g for 4 months. The baseline best corrected visual acuity (BCVA) before antituberculosis therapy was 20/30 in the right eye and 20/20 in the left eye. On presentation, the BCVA was 20/200 bilaterally without afferent pupillary defect. Colour vision testing showed red green dyschromatopsia. Dilated fundus examination revealed bilateral small splinter haemorrhages adjacent to the optic discs with mild left optic disc swelling (fig 1A). Visual field examination showed bilateral central scotoma (fig 1B). Magnetic resonance images (MRI) of the brain and orbits were normal. A diagnosis of toxic optic neuropathy due to ethambutol was made.

Figure 1

 (A) Fundus photograph of the right (left) and left (right) eyes on presentation demonstrating bilateral splinter haemorrhages (arrows) with mild left optic disc swelling. (B) Automated visual field test showed central scotoma in the left (left) and right (right) eyes.

Since the optic discs and fundus changes were relatively subtle compared with the reduction in visual acuity and the central visual field defects and red-green dyschromatopsia were atypical, further investigations were performed to evaluate potential associated retinal toxicity. These included electro-oculogram (EOG), flash electroretinogram (ERG), pattern visual evoked potential (VEP), and mfERG. EOG and flash ERG of both eyes were normal. Pattern VEP showed no response for smaller checkers, with weak and delayed response for large checkers of 1.8°. MfERG demonstrated bilateral generalised reduction in N1 and P1 retinal response amplitudes suggestive of toxic maculopathy (fig 2A).

Figure 2

 (A) Trace arrays of multifocal electroretinogram (mfERG) of the right (left) and left (right) eyes on presentation showing generalised reduction of retinal responses at the macula. (B) Trace arrays of mfERG of the right (left) and left (right) eyes 3 months after cessation of ethambutol demonstrating recovery and improvement of the mfERG responses.

In view of the optic neuropathy and maculopathy, all antituberculosis drugs were stopped after discussion with the physicians. The patient’s BCVA gradually improved and 3 months later, his BCVA improved to 20/30 bilaterally. No abnormality was seen on fundus examination. Repeat mfERG recording showed recovery of the retinal responses in both eyes (fig 2B).

Comment

The exact mechanism of ethambutol induced toxic optic neuropathy is unclear but it may be due to retinal ganglion cells or bipolar cells toxicity at the retinal level.4–7 mfERG is a technique that allows objective assessment of macular function in retinal diseases.8,9 In contrast with conventional full field flash ERG which stimulates and measures the response of the entire retina, mfERG stimulates individual macular areas and measures responses from different retinal locations. It is useful in differentiating macular and optic nerve diseases as the mfERG in patients with optic nerve disease should be normal.9,10 With the use of mfERG, we demonstrated that there was generalised reduction in mfERG responses at the macula and the areas of abnormality were more extensive than the apparent localised visual field defects detected by automated perimetry. The abnormal mfERG suggests that in addition to toxic optic neuropathy, ethambutol may also cause macular toxicity at the neurosensory retinal level. The improvement in the patient’s BCVA paralleled the improvement in mfERG responses and therefore mfERG may be a useful tool not only in diagnosis but in the serial assessments of ethambutol related ocular toxicity, particularly in patients with central visual loss.

References

View Abstract

Footnotes

  • Financial support: nil.

  • Financial interest: nil.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.